Fentanyl and Counterfeit Pills in Los Angeles: What Families Need to Know

Published

Fentanyl is a powerful synthetic opioid, and illegally made fentanyl is pressed into counterfeit pills that look just like real medications such as oxycodone and Xanax. You cannot tell by looking. People in recovery face added danger after a period of sobriety because their tolerance may be lower. Families can help by learning the signs of an overdose, keeping naloxone at home, calling 911, and talking openly about the risk.

Key takeaways

  • Counterfeit pills often look identical to real medications, and many contain fentanyl.
  • After a period of sobriety, a return to use carries a higher overdose risk because tolerance may be lower.
  • In an overdose, call 911, give naloxone and stay with the person until help arrives.
  • California’s Good Samaritan law protects people who seek medical help for an overdose from certain drug charges.

What fentanyl is and why it is so dangerous

The CDC describes fentanyl as a powerful synthetic opioid that has legitimate medical uses for surgery and severe pain. Pharmaceutical fentanyl is 50 to 100 times more potent than morphine. The fentanyl driving overdose deaths is made illegally and sold as a powder or pressed into pills.

The DEA notes that two milligrams of fentanyl can be lethal, depending on body size, tolerance and past usage. The CDC warns in its fentanyl facts that many people may be unaware their drugs contain it.

Los Angeles County has seen real progress. According to the LA County Department of Public Health, the county recorded 2,298 accidental drug overdose and poisoning deaths in 2025, a 6% decrease from 2024, and fentanyl-related deaths fell 10% that year. In 2024, fentanyl was involved in 52% of accidental overdose deaths in LA County. Progress is real, but the danger is not gone.

Counterfeit pills that look like prescription medications

Many people who would never buy powder will take a pill from a friend or an online seller, believing it is real medication. The CDC reports that illegally made fentanyl is increasingly pressed into counterfeit pills that often resemble oxycodone (such as “M30” pills) or alprazolam (Xanax). Pharmaceutical fentanyl does not come in pill form.

In a public alert, the DEA said its laboratory found that six out of ten fentanyl-laced fake prescription pills analyzed in 2022 contained a potentially lethal dose. These pills are made to look identical to real medications, including OxyContin, Percocet and Xanax.

The practical lesson: a pill that did not come from a licensed pharmacy should be treated as unknown, no matter how it looks or who provided it.

California does not treat drug testing equipment such as fentanyl test strips as illegal paraphernalia. The California Department of Public Health explains that AB 2136, effective January 1, 2025, explicitly legalizes equipment used to test substances. The CDC cautions that a negative test strip result does not guarantee safety.

Why people in recovery face a higher risk after sobriety

This is the part families most need to understand. In its Overdose Prevention and Response Toolkit, SAMHSA lists “using drugs after a recent period of abstinence, which may decrease previous tolerance levels” as an overdose risk factor, and names time spent in detox, jail or an emergency department as examples.

In plain terms, after weeks or months of sobriety, the body may no longer handle an amount a person once used. Add fentanyl, and a relapse becomes a safety emergency, not only a setback.

Ongoing drug and alcohol monitoring and aftercare can catch problems early, and honesty within a family makes it easier to ask for help before a slip becomes an emergency.

Signs of an opioid overdose and what to do

The CDC lists these signs of an opioid overdose:

  • Unconsciousness or inability to awaken
  • Slow or shallow breathing, or difficulty breathing such as choking, gurgling or snoring sounds
  • Discolored skin, especially in the nails or lips
  • Small, constricted “pinpoint” pupils that do not react to light

If you see these signs, act right away. Based on guidance from the CDC, SAMHSA and the California Department of Public Health:

  1. Call 911 and give naloxone if you have it. Naloxone can reverse an overdose from opioids, including fentanyl.
  2. Try to keep the person awake and breathing. SAMHSA advises that if you can, provide rescue breaths.
  3. If needed, CDPH says to give a second dose after 2 to 3 minutes using a new naloxone device.
  4. Lay the person on their side to prevent choking.
  5. Stay with the person until emergency help arrives. SAMHSA notes that overdose symptoms can return as naloxone wears off.

Naloxone nasal spray is sold over the counter. SAMHSA notes it does not cause harm to a person who is not experiencing an opioid overdose, so if you are unsure, use it.

California’s Good Samaritan overdose law

Fear of police keeps some people from calling for help. California addresses that in Health and Safety Code section 11376.5. In summary:

  • It is not a crime to be under the influence of, or to possess for personal use, a controlled substance or paraphernalia if you seek medical help in good faith for someone overdosing. The person overdosing is also covered.
  • It does not protect selling or providing drugs, offenses such as driving under the influence, or anyone who obstructs responders.

This is general information, not legal advice. The most important message for your family is simple: always call 911.

How families can talk about fentanyl

A calm, direct conversation can save a life. Some ideas:

  • Lead with care, not accusation. “I love you, and I want you to know this” opens more doors than a lecture.
  • Share the facts about counterfeit pills, especially with young adults.
  • Make a household plan: keep naloxone where everyone can find it, and make sure everyone knows the signs of an overdose and to call 911.
  • If your loved one is in recovery, talk honestly about lowered tolerance and agree that they can call you, no matter what, if they slip.

How Blackburn supports families and people in recovery

Blackburn Recovery Services helps people build structure and accountability in early recovery. Our sober living homes in Venice, Mar Vista, Cheviot Hills and Mid City have full-time staff at every home and frequent random drug and alcohol testing. For people living independently, our monitoring and aftercare services provide ongoing accountability, and with the resident’s permission we share regular updates with families and treatment providers.

For loved ones, our free virtual family support group meets every other week, led by a licensed therapist from Blackburn Clinical Services, and it is open to any family whether or not their loved one is a Blackburn client. If someone you love is using and will not accept help, our intervention services can help you plan a next step.

Frequently asked questions

Can you tell if a pill is counterfeit by looking at it?

Usually not. According to the DEA, counterfeit pills are made to look identical to real medications such as OxyContin, Percocet and Xanax. Any pill that did not come from a licensed pharmacy should be treated as unknown and potentially deadly.

Will I get in trouble for calling 911 during an overdose in California?

California’s Good Samaritan overdose law, Health and Safety Code section 11376.5, says it is not a crime to be under the influence of, or to possess for personal use, a controlled substance or paraphernalia when you seek medical help in good faith for an overdose. The person overdosing is also covered. It does not cover selling or providing drugs. This is general information, not legal advice.

Why is a relapse after a period of sobriety so dangerous?

SAMHSA lists using drugs after a recent period of abstinence, which may decrease previous tolerance levels, as an overdose risk factor. Someone leaving detox, treatment or jail may no longer tolerate an amount they once used, and with fentanyl in the drug supply, they cannot know what they are taking.

Talk with our team

Worried about someone you love, or ready to talk about support for yourself? Call Blackburn Recovery Services at (888) 305-5422, email info@blackburnrecoveryservices.com, or use the confidential request a call back form on our Contact page. In an emergency, call 911. For a mental health crisis, call or text 988.

Call (888) 305-5422Request a call back

Scroll to Top
CallTextCall back